Washington, 2007

Heavy Snow in Washington, February 24, 2007

February 24, 2007 · NWS PDT · 1 event in 1 county or zone

A moist westerly flow brought heavy snow to the higher elevations in western Klickitat County. Ten to 11 inches of snow were reported from midnight to 4 pm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A moist westerly flow brought heavy snow to the higher elevations in western Klickitat County. Ten to 11 inches of snow were reported from midnight to 4 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 23, 8:40 PM PST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 23, 8:40 PM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
840 PM PST FRI FEB 23 2007

.UPDATE...UPPER RIDGE AXIS AHEAD OF THE NEXT WEATHER SYSTEM IS
CAUSING CONDITIONS TO STABILIZE THIS EVENING WITH CONVECTIVE SHOWERS
DISSIPATING NICELY. CONDITIONS WILL CONTINUE TO BECOME TRANQUIL OVER
NORTHEAST OREGON AND SE WASHINGTON DURING THE NEXT FEW HOURS. NEXT
SYSTEM WILL MOVE ONSHORE OVERNIGHT WITH PRECIPITATION SPREADING EAST
OF THE CASCADES IN THE MORNING SATURDAY...CONTINUING INTO THE
AFTERNOON. BY THE TIME THE PRECIPITATION ARRIVES TO THE FORECAST
AREA...THE LOWER ELEVATIONS SHOULD HAVE WARMED UP ENOUGH FOR PRECIP
TO BE MAINLY RAIN...I.E. IN THE COLUMBIA BASIN AND THE BLUE
MOUNTAIN FOOTHILLS. ELSEWHERE SOME SNOW COULD FALL IN THE YAKIMA AND
KITTITAS VALLEYS BEFORE ALSO WARMING UP TO CAUSE A CHANGE-OVER TO
RAIN. AS WITH THE LAST SYSTEM THE BLUE MOUNTAINS AND THE OTHER
EASTERN MOUNTAINS WILL NEED TO BE MONITORED FOR THE POTENTIAL NEED
OF A SNOW ADVISORY FOR SATURDAY AFTERNOON AND NIGHT. SNOW LEVELS
WILL START OUT SATURDAY MORNING AROUND 1500 - 2500 FEET AND WILL
THEN RISE TO ABOUT 3500 FEET BY SATURDAY AFTERNOON AND THEN LOWER TO
ABOUT 2000 TO 2500 FEET SATURDAY NIGHT. AT THIS TIME AM NOT
EXPECTING SNOW ADVISORY AMOUNTS...BUT 3 TO 6 INCHES WILL BE COMMON
ACROSS THE NORTHERN BLUE MOUNTAINS WITH LESSER AMOUNTS ELSEWHERE IN
THE EASTERN MOUNTAINS THROUGH SATURDAY NIGHT. WILL UPDATE FORECAST
A BIT LATER TO REMOVE EVENING SHOWERS TONIGHT AND FOR EVENING
WORDING.

&&

.AVIATION...VFR CONDITIONS WITH LIGHT WINDS ARE EXPECTED OVERNIGHT
AND IN THE MORNING SATURDAY AT ALL TAF SITES AND TWEB ROUTES. AS THE
NEXT WEATHER SYSTEM MOVES INLAND DURING THE DAY SATURDAY CONDITIONS
COULD BECOME MVFR OR IFR IN INCREASING RAIN AND SNOW SHOWERS AS WELL
AS WITH LOWERING CEILINGS AND VISIBILITY WITH THE PRECIPITATION
SATURDAY AFTERNOON AND SATURDAY NIGHT. SOUTHERLY WINDS WILL ALSO
INCREASE SATURDAY AFTERNOON FROM THE SOUTH TO GENERALLY ABOUT 10 TO
20 KTS ACROSS THE AREA.

&&

.PREV DISCUSSION.../ISSUED 245 PM PST FRI FEB 23 2007/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...UPPER LEVEL TROUGH HAS
ALMOST FINISHED MOVING OFF TO THE EAST AND OUT OF THE AREA. THIS
WILL GIVE THE AREA A SHORT BREAK BEFORE THE NEXT SYSTEM BEGINS
WORKING INTO THE AREA OVERNIGHT. PRECIPITATION WILL MOVE ACROSS THE
CASCADES AND INTO THE WESTERN PORTION OF THE AREA BY MORNING. LIKELY
POPS WILL SPREAD ACROSS THE AREA DURING THE DAY. WITH THE FLOW
SHIFTING TO THE SOUTH A DECENT AMOUNT OF MOISTURE WILL BE AVAILABLE
FOR THE SYSTEM BUT THE TIMING APPEARS SUCH THAT MUCH OF THE
PRECIPITATION WILL FALL DURING THE DAY TOMORROW AS RAIN. THE EAST
SLOPES OF THE WASHINGTON CASCADES WILL SEE SNOW...ESPECIALLY NEAR
THE CREST BUT IT APPEARS THAT AMOUNTS WILL STAY BELOW ADVISORY
LEVELS...3 TO 6 INCHES BELOW 3500 FEET. DRIVING WILL STILL BE
DIFFICULT FOR THOSE CROSSING THE MOUNTAINS ON SATURDAY. ANOTHER
UPPER LEVEL TROUGH WILL SET UP OFF THE PACIFIC NW COAST TOMORROW
AFTERNOON. THIS WILL CONTINUE A SOUTHERLY FLOW OVER THE AREA THROUGH
THE REMAINDER OF THE EXTENDED PERIOD. THE AREA WILL SEE
PRECIPITATION TAPER OFF SATURDAY AFTERNOON BEFORE THE NEXT WAVE
APPROACHES FROM THE SOUTH ON SATURDAY NIGHT AND SUNDAY MORNING
BRINGING SUBSTANTIAL PRECIPITATION TO THE MOUNTAINS OF CENTRAL AND
NORTHEAST OREGON. MODELS HINT THAT AN ADVISORY MAY BE NEEDED
SATURDAY NIGHT FOR WALLOWA COUNTY BUT WILL HOLD OFF TO SEE WHAT THE
NEXT RUN OR TWO SUGGESTS. SUNDAY LOOKS RELATIVELY DRY FOR MOST OF
THE AREA AS WE WILL SEE A SHORT BREAK BETWEEN WAVES. 83

LONG TERM...MONDAY THROUGH FRIDAY...ACTIVE WEATHER PATTERN NEXT
WEEK. COLD UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL KEEP
CONDITIONS MOSTLY CLOUDY WITH OCCASIONAL RAIN AND SNOW. TEMPERATURES
WILL REMAIN BELOW NORMAL THROUGH THE PERIOD. SNOW LEVELS WILL ALSO
BE FAIRLY LOW. COULD SEE SOME IMPROVEMENT TOWARDS THE END OF THE
WEEK AS MODELS SHOW UPPER TROUGH FINALLY MOVING EAST. 94

AVIATION...COOL UNSTABLE AIRMASS THROUGH THE EVENING WITH SCATTERED
SHOWERS. CEILINGS BRIEFLY FALLING TO MVFR IN RAIN/SNOW SHOWERS.
OTHERWISE CEILINGS MAINLY 040-070. GUSTY WESTERLY WINDS WILL
DIMINISH LATER THIS EVENING. INCREASING MID LEVEL CLOUDS OVERNIGHT
AS WARM FRONT APPROACHES. RAIN AND SNOW ASSOCIATED WITH FRONT WILL
DEVELOP LATE AND CONTINUE INTO SATURDAY. CEILINGS WILL LOWER INTO
THE 030-060 RANGE AS PRECIPITATION DEVELOPS. 94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  31  42  34  46 /  10  60  40  30
ALW  32  43  35  47 /  10  60  40  30
PSC  30  44  33  50 /  10  60  50  30
YKM  26  42  31  48 /  20  60  50  30
HRI  30  43  32  48 /  10  60  50  30
ELN  26  38  28  43 /  20  70  60  40
RDM  26  43  28  43 /  30  60  50  40
LGD  24  40  31  43 /  10  60  60  40
GCD  22  42  29  44 /  10  60  50  40
DLS  31  44  33  47 /  40  70  60  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/94/88
Hazardous weather outlook, Feb 23, 4:56 AM PST, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
456 AM PST FRI FEB 23 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-241300-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
456 AM PST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE SCATTERED TO ISOLATED SNOW SHOWERS TODAY OVER THE
DESCHUTES PLATEAU...JOHN DAY VALLEY...AND MOUNTAINS. THERE WILL BE A
BRIEF DRY PERIOD BETWEEN SYSTEMS THIS AFTERNOON AND EVENING...WITH
ISOLATED SHOWERS LIMITED TO THE MOUNTAINS. THE NEXT SYSTEM WILL
BRING SNOW NEAR THE CASCADES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A BROAD TROUGH WILL SEND A SERIES OF WAVES OVER THE PACIFIC
NORTHWEST WITH A CHANCE OF PRECIPITATION EACH DAY AND BREEZY WINDS
AT TIMES. THE STRONGEST SYSTEMS WILL BE SATURDAY AND MONDAY
NIGHT/TUESDAY. ON SATURDAY SNOW LEVELS WILL BE LOW ENOUGH FOR RAIN
SNOW MIX BELOW 1000 FEET IN THE MORNING...CHANGING TO RAIN SHOWERS
IN THE AFTERNOON. OTHER AREAS WILL BE ALL SNOW IN THE
MORNING...CHANGING TO A RAIN SNOW MIX BELOW 3000 FEET IN THE
AFTERNOON. FOR THE REST OF THE WEEK EXPECT MOUNTAIN SNOW AND LOWER
ELEVATION RAIN IN THE AFTERNOONS...WITH SNOW OR A RAIN/SNOW MIX
POSSIBLE EVEN AT LOWER ELEVATIONS DURING THE NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Southern Cascades

When
February 24, 12:00 AM PST to 4:00 PM PST
Where
East Slopes of the Southern Cascades forecast zone
Reported by
Trained Spotter

Spotters reported 11 inches of snow at Trout Lake and 10 inches snow 5 miles west northwest of Appleton.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17398.